February 17, 2009
Menopause Drug Linked To Relapse Of Breast Cancer
A large study of tibolone, a synthetic steroid used to treat menopausal symptoms and to prevent osteoporosis, was stopped six months early after researchers found that the drug substantially increased the risk of a relapse in breast cancer patients.
The study, which was released Tuesday, concluded that tibolone should not be prescribed to women who had or are suspected of having breast cancer.
Women with breast cancer undergoing chemotherapy sometimes experience debilitating symptoms of menopause, such as night sweats, hot flushes, and bone loss. Tibolone is currently licensed in 90 countries for use in alleviating these symptoms. And 55 countries have approved its use for treating osteoporosis, the researchers said.
However, worries that the steroid might also cause a cancer relapse led researchers to rule out use of the drug in breast cancer patients.
Nevertheless, many breast cancer patients still use tibolone to alleviate the effects of menopause. The drug is often available without prescription.
In clinical trials led by Peter Kenemans of Amsterdam's VU University Medical Center, 3,098 women who had been surgically treated for breast cancer and who were experiencing hot flushes and other menopausal symptoms were divided into two groups. The first was given 2.5 milligrams of tibolone daily, while the second were given a placebo.
The researchers found that just over 10 percent of the women who had taken the placebo suffered a cancer relapse, while more than 15 percent of the women who had taken tibolone did. The difference represents an increased risk of 40 percent. Furthermore, 70 percent of the relapses among the women in the tibolone group were "distant metastatses", which are nearly always fatal.
The increased risk was so pronounced that researchers decided to halt the trial six months early.
"Although the trial was intended to show the non-inferiority of tibolone compared with placebo, the findings clearly show that -- although effective against hot flushes -- tibolone does increase the risk of breast-cancer recurrence," the researchers concluded.
The study was published in the British medical journal The Lancet Oncology.
On the Net: